Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 114, NWS Birmingham, AL

September 12, 2014Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 12, 2014, 3:41 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2014, 3:41 PM CDT (20:41 UTC)
Expired
Sep 12, 2014, 4:30 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS54 KBMX 122041
SVRBMX
ALC073-115-122130-
/O.NEW.KBMX.SV.W.0114.140912T2041Z-140912T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN ALABAMA...
  WEST CENTRAL ST. CLAIR COUNTY IN ALABAMA...

* UNTIL 430 PM CDT

* AT 337 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRUSSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOODY...CLAY...ARGO...BALD ROCK...MARGARET...BRANCHVILLE AND CHULA
  VISTA.

THIS INCLUDES...
INTERSTATE 459 EXIT NUMBERS 31 THROUGH 33...
INTERSTATE 20 EXIT NUMBERS 144 THROUGH 153...
INTERSTATE 59 EXIT NUMBERS 137 THROUGH 148...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3377 8647 3359 8634 3354 8666 3368 8670
TIME...MOT...LOC 2042Z 246DEG 10KT 3363 8659

$$

05/MA
2 follow-up statements
151 
WWUS54 KBMX 122058
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT FRI SEP 12 2014

ALC073-115-122130-
/O.CON.KBMX.SV.W.0114.000000T0000Z-140912T2130Z/
JEFFERSON AL-ST. CLAIR AL-
358 PM CDT FRI SEP 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ST. CLAIR AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 430 PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TRUSSVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOODY...ARGO...BALD ROCK...MARGARET...BRANCHVILLE AND CHULA VISTA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 147 THROUGH 153...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 148...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3355 8660 3369 8665 3377 8647 3359 8634
TIME...MOT...LOC 2058Z 246DEG 10KT 3365 8654

$$

05/MA
366 
WWUS54 KBMX 122112
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT FRI SEP 12 2014

ALC073-115-122130-
/O.CON.KBMX.SV.W.0114.000000T0000Z-140912T2130Z/
JEFFERSON AL-ST. CLAIR AL-
412 PM CDT FRI SEP 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ST. CLAIR AND EXTREME NORTHEASTERN JEFFERSON COUNTIES UNTIL 430 PM
CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ARGO...OR NEAR MOODY...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BALD ROCK...MARGARET...BRANCHVILLE AND CHULA VISTA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 153...
INTERSTATE 59 EXIT NUMBER 148...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3357 8652 3370 8658 3377 8647 3359 8634
TIME...MOT...LOC 2112Z 246DEG 10KT 3366 8650

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 12:35 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 12, 12:35 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT FRI SEP 12 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A WEAK COLD FRONT CURRENTLY BISECTS THE FORECAST AREA. ACCORDING
TO LATEST OBSERVATIONS ACROSS THE AREA IT APPEARS THAT THE FRONT
IS NEAR THE VICINITY OF THE I-20/59 CORRIDOR. VISIBLE SATELLITE
IMAGERY INDICATES A LARGE AREA OF STRATUS TO THE NORTH OF THE
BOUNDARY WITH MOSTLY SUNNY SKIES TO THE SOUTH. TEMPERATURES HAVE
WARMED RATHER QUICKLY THIS MORNING SOUTH OF THE BOUNDARY. AT 10
AM...THE TEMPERATURE IN MONTGOMERY IS ALREADY 88 DEGREES WITH
PLENTY OF INSOLATION. DUE TO THIS...WENT AHEAD AND INCREASED HIGHS
SOUTH OF THE BOUNDARY...GENERALLY AROUND TWO DEGREES FROM THE
PREVIOUS FORECAST. THE LATEST HI-RES MODELS INDICATE SCATTERED TO
NUMEROUS SHOWERS AND STORMS IN THE VICINITY OF THE SURFACE FRONT
THIS AFTERNOON AND EVENING. THEREFORE...ADJUSTED 60 PERCENTS POPS
JUST A BIT TO THE SOUTH TO LINE UP A BIT BETTER WITH THE CURRENT
LOCATION OF THE FRONT. WILL CONTINUE TO MONITOR THE ONGOING TRENDS
AND WILL MAKE FURTHER ADJUSTMENTS AS NECESSARY.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS
AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE
VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS
IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE
IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS
NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL
WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR
CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT WITH
THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z.
CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM
AND KTOI VFR FOR NOW.

05/MA

&&

.PREV DISCUSSION...
/ISSUED 420 AM CDT FRI SEP 12 2014/
SHORT TERM...TODAY THROUGH SUNDAY.

AN PRE-FRONTAL OUTFLOW BOUNDARY HAS PUSHED TO NEAR A CALERA TO
ANNISTON LINE. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ALONG THIS BOUNDARY...BUT THE MAIN ACTION CONTINUES TO BE ALONG
AND NORTH OF THE COLD FRONT. THE COLD FRONT WAS LOCATED NEAR A
TUPELO MISSISSIPPI TO HUNTSVILE LINE. SOUTHWEST FLOW ALOFT WILL
KEEP THE SURFACE FRONT FROM MAKING MUCH SOUTHWARD PROGRESS
TODAY...BUT THE COLD FRONT WILL LIKELY PUSH TO NEAR A TUSCALOOSA
TO ANNISTON LINE BY LATE AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THE COLD FRONT...AS
UPPER FORCING INCREASES AHEAD OF A SHORT WAVE TROF MOVING THROUGH
THE MIDWEST STATES. RAISED RAIN CHANCES TO LIKELY FOR AREAS ALONG
AND NORTH OF I-20. CONVECTION WILL LINGER INTO THE EVENING
HOURS...ESPECIALLY FOR AREAS ALONG AND JUST NORTH OF THE SURFACE
FRONT. THE CELLS ARE VERY EFFICIENT RAIN MAKERS DUE TO RELATIVELY
VERY WARM AIR BELOW 700MB...AND LOCALIZED FLOODING POSSIBLE TODAY.

THE SHORT WAVE TROF WILL PASS TO THE NORTH OF ALABAMA TONIGHT AND
HELP PUSH THE COLD FRONT SOUTHWARD. THE INSTABILITY WILL SHIFT TO
AREAS SOUTH OF I-20 AND AREAS NORTH OF I-20 WILL EXPERIENCE SOME
LIGHT OR SHOWERS IN THE MORNING...BUT THE RAN WILL LIKELY END FOR
AREAS NORTH OF I-20 BY THE AFTERNOON. DESPITE SOME DRYING IN THE
LOWER LEVELS OF THE ATMOSPHERE...EXTENSIVE MID LEVEL MOISTURE WILL
KEEP SKIES MOSTLY CLOUDY ACROSS CENTRAL ALABAMA ON SATURDAY. THE
CLOUD COVER AND NORTHERLY SURFACE WINDS WILL KEEP TEMPERATURES
RATHER COMFORTABLE ACROSS NORTH CENTRAL ALABAMA ON SATURDAY...WITH
SOME AREAS IN THE NORTHWEST NOT GETTING OUT OF THE 70S. THE
SURFACE FRONT WILL HANG UP NEAR THE I-85 CORRIDOR ON SUNDAY...AND
SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE ACROSS
THE SOUTHEAST COUNTIES...BUT RAIN FREE CONDITIONS LIKELY ELSEWHERE.

58/ROSE

LONG TERM...MONDAY THROUGH THURSDAY.

A BROAD UPPER TROF WILL PREVAIL ACROSS THE EASTERN UNITED STATES
DURING THIS PERIOD. THE UPPER FLOW WILL REMAIN NEARLY ZONAL UNTIL
A SHORT WAVE TROF DIGS SOUTHWARD ALONG THE ATLANTIC STATES ON
WEDNESDAY. A SHORT WAVE TROF WILL HELP BRING MOISTURE AND LIFT
BACK TO ALL OF CENTRAL ALABAMA ON MONDAY...WITH THE BETTER RAIN
CHANCES ACROSS SOUTH ALABAMA NEAR PROXIMITY OF STALLED OUT SURFACE
FRONT. THE SHORT WAVE TROF PASS TO THE EAST OF ALABAMA BY
WEDNESDAY...AND AT THIS WILL FAVOR THE ECMWF MODEL WHICH KEEPS
DRIER CONDITIONS ACROSS CENTRAL ALABAMA WEDNESDAY AND THURSDAY.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW AVERAGE FOR THIS TIME
OF YEAR.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 12, 1:17 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI SEP 12 2014

ALZ011>015-017>050-131830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014

ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  MANTUA...
  BENEVOLA...
  JENA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
      3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808

05/MA
Special weather statement, Sep 12, 3:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI SEP 12 2014

ALZ024-026-122115-
JEFFERSON AL-ST. CLAIR AL-
329 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN
JEFFERSON COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEEDS...
  TRUSSVILLE...
  MOODY...
  CHALKVILLE...
  ARGO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677
TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:21 PM CDTAreal Flood AdvisoryBMXMarengo54 min
Sep 11, 10:55 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Sep 12, 12:46 AM CDTAreal Flood AdvisoryBMXFayette, Walker, Winston119 min
Sep 12, 3:15 PM CDTSpecial Weather StatementBMXPickens45 min
Sep 12, 3:29 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Sep 12, 3:55 PM CDTFlash Flood WarningBMXJefferson, St. Clair3 hr
Sep 12, 4:24 PM CDTAreal Flood AdvisoryBMXBibb, Hale, Jefferson, Shelby, Tuscaloosa3 hr
Sep 12, 4:42 PM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Sep 12, 5:28 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Shelby, Talladega2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.